An efficient direct solver for multidimensional elliptic Robin boundary value problems using a Legendre spectral-Galerkin method. (English) Zbl 1252.65194

Summary: A Legendre-Galerkin method for solving second-order elliptic differential equations subject to the most general nonhomogeneous Robin boundary conditions is presented. The homogeneous Robin boundary conditions are satisfied exactly by expanding the unknown variable using a polynomial basis of functions which are built upon the Legendre polynomials. The direct solution algorithm here developed for the homogeneous Robin problem in two-dimensions relies upon a tensor product process. Nonhomogeneous Robin data are taken into account by means of a lifting. Such a lifting is performed in two successive steps, the first one to account for the data specified at the corners and the second one to account for the boundary values prescribed in the interior of the sides. Numerical results indicating the high accuracy and effectiveness of these algorithms are presented.


65N35 Spectral, collocation and related methods for boundary value problems involving PDEs
Full Text: DOI


[1] Livermore, P.W., Galerkin orthogonal polynomials, J. comput. phys., 229, 2046-2060, (2010) · Zbl 1185.65138
[2] Bernardi, C.; Maday, Y., Approximations spectrales des probl‘emes aux limites elliptiques, (1992), Springer-Verlag Paris
[3] Canuto, C.; Hussaini, M.Y.; Quarteroni, A.; Zang, T.A., Spectral methods in fluid mechanics, (1988), Springer-Verlag New York · Zbl 0658.76001
[4] C.I. Gheorghiu, Spectral Methods for Differential Problems, T. Popoviciu, Institute of Numerical Analysis, Cluj-Napoca, Romaina, 2007.
[5] Voigt, R.G.; Gottlieb, D.; Hussaini, M.Y., Spectral methods for partial differential equations, (1984), SIAM Philadelphia
[6] Boyd, J.P., Chebyshev and Fourier spectral methods, (2001), Dover Publications Mineola · Zbl 0987.65122
[7] Doha, E.H.; Bhrawy, A.H., Efficient spectral-Galerkin algorithms for direct solution of second-order differential equations using Jacobi polynomials, Numer. algorithms, 42, 137-164, (2006) · Zbl 1103.65119
[8] Doha, E.H.; Bhrawy, A.H., Efficient spectral-Galerkin algorithms for direct solution of fourth-order differential equations using Jacobi polynomials, Appl. numer. math., 58, 1224-1244, (2008) · Zbl 1152.65112
[9] Doha, E.H.; Bhrawy, A.H.; Hafez, R.M., A jacobi – jacobi dual-petrov – galerkin method for third- and fifth-order differential equations, Math. comput. modelling, 53, 1820-1832, (2011) · Zbl 1219.65077
[10] Eslahchi, M.R.; Dehghan, Mehdi, Application of Taylor series in obtaining the orthogonal operational matrix, Comput. math. appl., 61, 2596-2604, (2011) · Zbl 1221.33016
[11] Dehghan, Mehdi; Masjed-Jamei, M.; Eslahchi, M.R., On numerical improvement of the second kind of gauss – chebyshev quadrature rules, Appl. math. comput., 168, 431-446, (2005) · Zbl 1082.65029
[12] Bhrawy, A.H.; Alofi, A.S.; Ezz-Eldien, S.S., A quadrature tau method for fractional differential equations with variable coefficients, Appl. math. lett., 24, 2146-2152, (2011) · Zbl 1269.65068
[13] El-Daou, M.K., Exponentially weighted legendre – gauss tau methods for linear second-order differential equations, Comput. math. appl., 62, 51-64, (2011) · Zbl 1228.65108
[14] Saadatmandi, A.; Dehghan, Mehdi, A tau approach for solution of the space fractional diffusion equation, Comput. math. appl., 62, 1135-1142, (2011) · Zbl 1228.65203
[15] Bialecki, B.; Fairweather, G.; Karageorghis, A., Matrix decomposition algorithms for elliptic boundary value problems: a survey, Numer. algorithms, 56, (2011) · Zbl 1208.65036
[16] Auteri, F.; Parolini, N.; Quartapelle, L., Essential imposition of Neumann galerkin – legendre elliptic solvers, J. comput. phys., 185, 427-444, (2003) · Zbl 1017.65093
[17] Livermore, P.W.; Ierley, G.R., Quasi-\(L^p\) norm orthogonal Galerkin expansions in sums of Jacobi polynomials, Numer. algorithms, 54, 533-569, (2010) · Zbl 1197.65027
[18] J. Shen, Efficient Chebyshev Legendre Galerkin methods for elliptic problems, in: A.V. Ilin and R. Scott (Eds.), Proc. ICOSAHOM’95, Houston J. Math., 1996, pp. 233-240.
[19] Doha, E.H.; Bhrawy, A.H.; Abd-Elhameed, W.M., Jacobi spectral Galerkin method for elliptic Neumann problems, Numer. algorithms, 50, 67-91, (2009) · Zbl 1169.65111
[20] Doha, E.H.; Abd-Elhameed, W.M., Accurate spectral solutions for the parabolic and elliptic partial differential equations by the ultraspherical tau method, J. comput. appl. math., 181, 24-45, (2005) · Zbl 1071.65136
[21] Haidvogel, D.B.; Zang, T.A., The accurate solution of poisson’s equation by expansion in Chebyshev polynomials, J. comput. phys., 30, 167-180, (1979) · Zbl 0397.65077
[22] Auteri, F.; Quartapelle, L., Galerkin spectral method for the vorticity and stream function equations, J. comput. phys., 149, 306-332, (1999) · Zbl 0934.76065
[23] Grisvard, P., Elliptic problems in nonsmooth domains, (1985), Pitman London · Zbl 0695.35060
[24] Bialecki, B.; Karageorghis, A., Legendre Gauss spectral collocation for the Helmholtz equation on a rectangle, Numer. algorithms, 36, 203-227, (2004) · Zbl 1075.65139
[25] Graham, A., Kronecker products and matrix calculus: with applications, (1981), Ellis Horwood Ltd. England · Zbl 0497.26005
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.